Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

June 20, 2013Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 20, 2013, 1:01 AM CDT for Stearns County, Minnesota. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2013, 1:01 AM CDT (06:01 UTC)
Expired
Jun 20, 2013, 2:15 AM CDT
In force
74 min
Issued by
NWS Twin Cities, MN

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2370 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

661 
WWUS83 KMPX 200601
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
101 AM CDT THU JUN 20 2013

MNZ042-043-049-200715-
MORRISON-STEARNS-TODD-
101 AM CDT THU JUN 20 2013

AT 1256 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES WEST OF ALBANY. THIS STORM WAS MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW MUNICH.
  FREEPORT.
  ST ROSA.
  PLEASANT BEACH.
  HOLDINGFORD.
  UPSALA.

LAT...LON 4593 9459 4575 9431 4554 9468 4566 9488
TIME...MOT...LOC 0601Z 225DEG 13KT 4564 9473

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 20, 12:03 AM CDT, 58 minutes earlier.

Area forecast discussion, Jun 20, 12:03 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1203 AM CDT THU JUN 20 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 413 PM CDT WED JUN 19 2013

SURFACE RIDGING ACROSS THE FA WILL FADE THIS EVENING. THIS WILL
ALLOW THE LOW LEVEL MOISTURE TRANSPORT ACROSS THE PLAINS TO BEGIN
SHIFTING INTO MN DURING THE OVERNIGHT HOURS AND EVENTUALLY INTO WEST
CENTRAL WI ON THURSDAY. CONDITIONS ARE STILL QUITE STABLE ACROSS THE
CWA AT MID AFTERNOON WITH THE BEST LI STILL POSITIVE ALONG WITH MID
LEVEL LAPSE RATES BELOW 6 DEG C/KM. ALTHOUGH THE CONVECTIVE
TEMPERATURE HAS BEEN REACHED...STILL THINK THAT ONLY ISOLATED
ACTIVITY WILL OCCUR INTO EARLY THIS EVENING. AFTER THAT...THE LOW
LEVEL THETA-E ADVECTION AND MID LEVEL ISENTROPIC UPGLIDE BEGINS TO
INCREASE. THE WRF SOLUTIONS ARE QUITE VARIED ON WHAT OCCURS
OVERNIGHT AND THURSDAY BUT THE GENERAL CONSENSUS IS THAT
SHOWERS/THUNDERSTORMS BEGIN TO SPROUT DURING THE LATE EVENING OVER
EASTERN SD AND SOUTHWEST MN. THIS ACTIVITY THEN GRADUALLY WORKS ENE
DURING THE OVERNIGHT HOURS. THE SEVERE THREAT SEEMS MINIMAL AT THIS
TIME.

ON THURSDAY...THERE SHOULD BE SCATTERED SHOWERS AND THUNDERSTORMS
ONGOING IN THE MORNING ACROSS ALL OF THE CWA. THE ACTIVITY SHOULD
DIMINISH ACROSS WEST CENTRAL MN BY AFTERNOON AS RATHER WARM
MID LEVEL AIR BEGINS TO SPREAD IN. HOWEVER... THE SHOWERS AND
THUNDERSTORMS MAY FESTER THROUGH THE AFTERNOON ACROSS EAST CENTRAL
AND SOUTH CENTRAL MN... AS WELL AS WEST CENTRAL WI... IN THE ZONE OF
THE STRONGEST LOW LEVEL WIND FIELD. AGAIN...THE THREAT OF SEVERE
SEEMS TO BE CONFINED TO SOUTH CENTRAL MN DURING THE AFTERNOON HOURS
WITH A MORE WIDESPREAD RISK OF SEVERE WEATHER SPREADING IN FROM THE
DAKOTAS THURSDAY NIGHT.

TEMPERATURES THIS AFTERNOON WERE CERTAINLY MORE SUMMER-LIKE WITH
UPPER 80S TO AROUND 90 BEING ACHIEVED ACROSS WEST CENTRAL MN. HIGHS
ON THURSDAY ARE FORECAST TO BE MORE IN THE LOWER TO MIDDLE 80S
ACROSS THE FA DUE TO MORE CLOUDS/SHOWER RISK...BUT CERTAINLY THE
POTENTIAL IS THERE FOR IT BEING A LITTLE BIT WARMER IF THE
CONVECTIVE TRENDS DO NOT PAN OUT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 413 PM CDT WED JUN 19 2013

CONFIDENCE IS INCREASING THAT SEVERAL ROUNDS OF CONVECTION WILL
TRAVERSE THE REGION OVER THE NEXT FEW DAYS BRINGING SEVERE WEATHER
AND HEAVY RAIN. A LOW AMPLITUDE UPPER LEVEL RIDGE CURRENTLY OVERHEAD
WILL SHIFT OVER THE EASTERN CONUS...WHILE AN UPPER LEVEL LOW
CURRENTLY CENTERED OVER PUGET SOUND WILL GRADUALLY SLIDE EASTWARD
ACROSS THE HIGH PLAINS OF MONTANA AND THE WESTERN DAKOTAS. MID/UPPER
LEVEL SOUTHWEST FLOW WILL SET UP ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY WITH EMBEDDED SHORTWAVES PERIODICALLY TRIGGERING
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS THAT WILL GROW UPSCALE
INTO AN MCS AND PROPAGATE EASTWARD OVERNIGHT AS THE LOW LEVEL JET
VEERS. MEANWHILE AN ELEVATED MIXED LAYER WILL FORM DAILY OVER THE
FOOTHILLS OF COLORADO. THIS AIRMASS WILL ADVECT ACROSS THE REGION IN
THE SOUTHWEST FLOW. AT THE SURFACE A TROUGH OF LOW PRESSURE WILL
REMAIN NEARLY STATIONARY OVER THE EASTERN DAKOTAS. A SUBTROPICAL
HIGH WILL SETTLE ACROSS THE SOUTHEASTERN PLAINS...AND THE
COMBINATION OF THE TWO WILL RESULT IN SOUTHERLY FLOW SUPPORTING A
CONTINUOUS SUPPLY OF LOW LEVEL MOISTURE FROM THE GULF.

THE COMBINATION OF THE WARM MOIST AIR AT THE SURFACE...AND ELEVATED
DRY AIR ALOFT WILL CREATE CAPE PROFILES OF 2000-3000J/KG ACROSS
MINNESOTA AND WISCONSIN. THE SREF 19.15 MUCAPE PROBABILITIES OF
2000J/KG ARE IN THE 90 PERCENT ACROSS SOUTHERN MINNESOTA FROM
THURSDAY EVENING THROUGH THE END OF THE MODEL RUN SATURDAY EVENING.
THE ELEVATED MIXED LAYER SHOULD CAP OFF THE THUNDERSTORM DEVELOPMENT
BY CONVECTIVE TEMPERATURES ALONE. HOWEVER...A CONVERGENCE ALONG A
FRONTAL BOUNDARY THAT IS FORECAST TO LAY OUT ACROSS THE UPPER
MIDWEST WILL BE SUFFICIENT TO BREAK THROUGH THE CAP BY LATE
AFTERNOON. IN ADDITION...THE LOW LEVEL JET WILL RAMP UP LIKE
CLOCKWORK EVERY NIGHT AFTER SUNSET AND THESE STORMS WILL TAP INTO
THE ELEVATED INSTABILITY AND DEVELOP INTO AN MCS. BULK SHEAR WILL BE
30-40KTS...SO ORGANIZED CONVECTION IS EXPECTED WITH MAINLY A WIND
AND HAIL THREAT OVERNIGHT. ONE CONCERN IS THE POTENTIAL FOR
TORNADOES WITH THE VEERING WIND PROFILE ALONG THE FRONTAL
BOUNDARY...PROVIDED STORMS ARE ABLE TO FORM ALONG THIS BOUNDARY AND
BECOME SURFACE BASED. SPC HAS SLIGHT RISK BOTH THURSDAY NIGHT AND
FRIDAY...BUT AS ALLUDED TO IN THEIR DISCUSSIONS THERE IS STILL SOME
UNCERTAINTY WITH THE MESOSCALE FEATURES THAT DETERMINE CONVECTIVE
MODE.

BY THE WEEKEND FORECAST MODELS SHOW THE FRONTAL BOUNDARY WITH AN
EAST/WEST ORIENTATION ACROSS CENTRAL MINNESOTA INTO WISCONSIN. THE
GFS AND GEM ARE STILL FARTHER NORTH THAN THE ECMWF...BUT THE GFS
19.12 HAS TRENDED SOUTH WHEN COMPARED TO PREVIOUS RUNS. IT ALSO
STILL HAS A LARGE SWATH OF 5+ INCHES OF QPF...WHILE THE ECMWF AND
GEM ARE MORE IN THE 3-4 INCH RANGE OVER A SLIGHTLY BROADER AREA. IN
SUMMATION...THERE IS CONCERN FOR FLOODING FROM HEAVY RAIN...WITH
MORE DETAILS REGARDING THIS IN THE HYDRO SECTION OF THE AFD. LOOKING
AHEAD...ACCORDING TO THE GFS 19.12 THIS UPPER LEVEL LOW FINALLY MOVES
INTO ONTARIO EARLY NEXT WEEK...BUT ANOTHER WAVE WILL FOLLOW QUICKLY
ON ITS HEELS KEEPING RAIN CHANCES THROUGH AT LEAST WEDNESDAY.
MEANWHILE THE ECMWF TRIES TO BUILD A RIDGE ACROSS THE MIDWEST...BUT
TIMING OF THIS FEATURES KEEPS GETTING PUSHED BACK WITH SUBSEQUENT
MODEL RUNS SO WILL NOT BUY INTO A DRYING TREND ANYTIME SOON.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1148 PM CDT WED JUN 19 2013

THE SHRA/TSRA ACTIVITY HAS BEEN CONFINED TO SD AND FAR WRN MN THIS
EVENING. LATEST MODEL RUNS HAVE SIGNIFICANTLY BACKED OFF ON
POTENTIAL FOR THIS ACTIVITY TO BUILD EAST OVERNIGHT...SO MADE SOME
BIG CHANGES TO THE TAFS FOR THIS CYCLE. MAINTAINED VCSH/VCTS AT
RWF/AXN/STC...BUT REMOVED THEM AT MSP/RNH/EAU. SPORADIC
DEVELOPMENT LIKELY TO DEVELOP THROUGH THE DAY THURSDAY...BUT A
MUCH BETTER CHANCE WILL ARRIVE THURSDAY EVENING WITH A COMPLEX OF
THUNDERSTORMS CAPABLE OF HIGH WINDS...HAIL...AND TEMPORARY IFR OR
LOWER CONDITIONS.

KMSP...REMOVED MENTION OF PRECIP TONIGHT AND MOST OF THURSDAY.
MOST CONFIDENT IN THE ARRIVAL OF THUNDERSTORM COMPLEX LATE
THURSDAY EVENING. VFR CONDITIONS EXPECTED FOR MOST OF THE
PERIOD...ASIDE FROM IN AND NEAR THUNDERSTORMS.

/OUTLOOK FOR KMSP/
FRI...VFR. CHC OF MVFR/TSRA. SE WINDS 5-10 KTS.
SAT...VFR. CHC OF MVFR/TSRA. SE WINDS 5-10 KTS.
SUN...VFR. CHC OF MVFR/TSRA. S WINDS 10 KTS.

&&

.HYDROLOGY...
ISSUED AT 413 PM CDT WED JUN 19 2013

A WET PATTERN IS EXPECTED TO DEVELOP ACROSS THE UPPER MISSISSIPPI
RIVER VALLEY REGION FROM LATE THIS WEEK INTO EARLY NEXT WEEK WITH
FLOODING POTENTIAL. A VERY SLOW MOVING UPPER AIR PATTERN WILL ALLOW
FOR SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS LATE THIS WEEK...
THIS WEEKEND AND EVEN INTO EARLY NEXT WEEK. MOISTURE LEVELS WILL BE
ON THE RISE BY FRIDAY AND THE WARM AND HUMID AIR MASS WILL REMAIN
ENTRENCHED ACROSS THE REGION INTO MONDAY. PW VALUES ARE PROGGED TO
BETTER THAN 1.75 INCHES THROUGH THE WEEKEND...WHICH IS MORE THAN 2
STANDARD DEVIATIONS ABOVE NORMAL. FFG VALUES ARE QUITE LOW WITH 1
HOUR VALUES AROUND 1.5 INCHES ACROSS THE MN RIVER VALLEY AND SOUTH
CENTRAL MN. THREE HOUR VALUES IN THESE SAME AREAS ARE JUST UNDER 2
INCHES. AREAS THAT EXPERIENCE THUNDERSTORMS...ESPECIALLY THIS
WEEKEND...WILL LIKELY HAVE RAINFALL RATES APPROACHING 2 INCHES AN
HOUR. HENCE...IT WILL NOT TAKE MUCH FOR LOCALIZED FLOODING TO OCCUR.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...RAH
LONG TERM...JRB
AVIATION...BORGHOFF
HYDROLOGY...RAH
Hazardous weather outlook, Jun 19, 8:58 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
858 PM CDT WED JUN 19 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
858 PM CDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...PRIMARILY ACROSS
MINNESOTA. A FEW STORMS MAY BE STRONG ACROSS WESTERN MINNESOTA WITH
GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA
FROM THURSDAY THROUGH NEXT TUESDAY. ROUNDS OF SEVERE THUNDERSTORMS
ARE POSSIBLE THURSDAY THROUGH MONDAY. IN ADDITION...BOUTS OF VERY
HEAVY RAINFALL ARE POSSIBLE AS WELL WHICH MAY LEAD TO FLASH FLOODING
AND RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT WILL
LIKELY BE NEEDED AT TIMES FROM THURSDAY AFTERNOON THROUGH MONDAY.

BORGHOFF

In the hours before

Special weather statement, Jun 20, 1:01 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
101 AM CDT THU JUN 20 2013

MNZ042-043-049-200715-
MORRISON-STEARNS-TODD-
101 AM CDT THU JUN 20 2013

AT 1256 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES WEST OF ALBANY. THIS STORM WAS MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW MUNICH.
  FREEPORT.
  ST ROSA.
  PLEASANT BEACH.
  HOLDINGFORD.
  UPSALA.

LAT...LON 4593 9459 4575 9431 4554 9468 4566 9488
TIME...MOT...LOC 0601Z 225DEG 13KT 4564 9473

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:06 AM CDTSpecial Weather StatementMPXMorrison, Todd54 min
Jun 20, 3:25 AM CDTSpecial Weather StatementMPXTodd35 min
Jun 20, 4:21 PM CDTSpecial Weather StatementMPXKanabec39 min
Jun 20, 4:40 PM CDTSevere Thunderstorm WarningMPXKanabec35 min
Jun 20, 5:39 PM CDTSevere Thunderstorm WarningMPXKanabec66 min

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.